Sex drive varies from individual to individual, and can fluctuate according to daily stresses, tiredness, health, hormonal changes and relationship status (the first flush of new love, for example, has a way of firing up the libido considerably!). Some women describe the shock of an HIV diagnosis as having a severe impact on libido, but adjusting to the diagnosis and gaining confidence about how to have sex without risk of transmission can improve this.
A range of medication commonly taken by women with HIV can also reduce libido – many people taking ARVA medication or other substance which is active against retroviruses such as HIV. have reported changes in sexual feelings, but there is not clear evidence showing that the drugs cause it. Antidepressants, however, are commonly used by people with HIV and are linked with reduction in sexual desire, difficulty getting an erection in men, and difficulty having an orgasm in women. Not all antidepressants cause this to the same degree, so chatting frankly to your doctors about the pros and cons of different drugs is worthwhile. Of course depression itself can cause low libido, and antidepressant treatment may actually then lead to an improvement in libido.
Hormonal contraceptives can also impact on libido, so getting advice on switching brands or changing to barrier contraception also may be a good idea, if you are bothered by low libido.
Low testosterone (a male hormone that women also have in smaller quantities) can be a cause of low libido and women can be treated successfully with testosterone in very low doses, however the concern is that too much can have ‘masculinising’ side effects.
Treat Yourself Right